Zyban May Cause Adverse Reactions. A committee monitoring the anti-smoking drug Zyban has received almost 800 reports of adverse reactions in the seven months since it became available in Australia.
The Australian Adverse Drug Reactions Advisory Committee also reported nine deaths among people taking the drug, although it could not be established ‘Zyban’ had caused the deaths.
An expert now says the drug, which became available on prescription last November, needs careful monitoring.
Australian health authorities have been swamped with prescription requests after ‘Zyban’ was listed on the Pharmaceutical Benefits Scheme.
The pill contains no nicotine but acts on chemicals in the brain to help smokers give up the habit.
In the Australian Medical Association’s latest edition of the Australian Medical Journal, Dr Elizabeth Benson said the effects of bupropion, marketed as Zyban, needed to be closely watched.
patients who had suffered reactions to Zyban
Dr Benson, director of the Department of Immunopathology at Westmead Hospital, said the committee had received 780 reports from patients who had suffered reactions to Zyban, seven of them requiring hospitalisation.
One 35-year-old man with no known allergies went to his general practitioner three times with a skin rash and sore throat before his condition deteriorated sharply and he began vomiting. He was taken to hospital for treatment with steroids and antihistamines and took two weeks to recover.
Most complaints about ‘Zyban’ related to adverse skin reactions, psychological disorders such as anxiety and depression and nervous system disorders.
Other reactions included insomnia, headaches, agitation and seizures, with symptoms starting around 17 days after patients began taking the drug.
Reports on the drug suggested that about 10 per cent of smokers trying to quit had tried Zyban after it was listed on the PBS.
But Dr Benson said many patients on ‘Zyban’ were in older age groups and were more at risk of heart attacks.
GPs needed to advise patients of the risks of bad reactions to the drug and to stop taking it immediately if they had any symptoms.